03:35pm Tuesday 19 September 2017

Hospitalist’s Editorial Recommends Early Resumption of Anticoagulant Therapy After GI Bleeding

Jaffer and co-author Daniel J. Brotman, M.D., associate professor of medicine and Director of the Hospitalist Program at Johns Hopkins Hospital, wrote their commentary, “Resuming Anticoagulation in the First Week Following Gastrointestinal Tract Hemorrhage — Should We Adopt a 4-Day Rule?” in response to a study that found patients who stop taking warfarin, widely known as Coumadin, after hemorrhaging, raise their risk of blood clots and death if they remain off the drug. Both the study and the commentary were published in the October 22 print issue of the JAMA Network publication and earlier as “Online First” features.

Led by researchers at Kaiser Permanente of Colorado, the study, “Risk of Thromboembolism, Recurrent Hemorrhage, and Death After Warfarin Therapy Interruption for Gastrointestinal Tract Bleeding,” set out to help resolve a dilemma faced by clinicians by determining the incidence of thrombosis, recurrent bleeding, and death, as well as the time to resume anticoagulant therapy during the 90 days following a bleeding episode. As the study authors noted, an estimated 4.5 percent of patients develop gastrointestinal bleeding on the drug, but interrupting or stopping the therapy after a bleeding episode can increase their risk for complications.

In the retrospective cohort study of 442 patients, the researchers observed a numerical but statistically insignificant increase in recurrent hemorrhaging associated with the continuation or resumption of warfarin therapy in the 90 days after an initial bleeding episode. However, they also found the decision not to resume warfarin therapy within the 90 days was associated with a significantly increased risk of both thrombosis and death from any cause. As such, they concluded that for many patients who have experienced warfarin-associated GI bleeding, the benefits of resuming anticoagulant therapy within 90 days outweigh the risks.

Based on the researchers’ observations and the median anticoagulation re-initiation time in their study, Jaffer and Brotman go further in their commentary, citing three reasons why most patients should resume warfarin therapy within a week of GI hemorrhaging.

“First, this study demonstrates that physicians and patients are willing, in most instances, to resume anticoagulation after GI bleeding,” they wrote. “Second, anticoagulation was generally resumed within the first week of the event (a median of 4 days after hemorrhage). Third, among the 260 patients who resumed anticoagulation, the risk of recurrent bleeding was acceptably low (10%) and there were no fatal recurrent GI bleeding episodes.

“On the basis of these observations,” they continued, “and in the absence of other studies providing competing data, we believe that most patients with warfarin-associated GI bleeding and indications for continued long-term antithrombotic therapy should resume anticoagulation within the first week following the hemorrhage, approximately 4 days afterward.”

Miller School Departments, Centers and Institutes


Share on:
or:

MORE FROM Surgery and Rehabilitation

Health news